Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 3, 2018, 9:05 AM EDT for Bedford County, Blair County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 9:05 AM EDT (13:05 UTC)
- Expired
- Aug 3, 2018, 12:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, PA, Blair County, PA
The radar
The State College radar (KCCX), 72 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:45 AM EDT | FLASH FLOOD | Altoona, PA | WATER FLOWING INTO HOUSES AND ACROSS ROADS BETWEEN 13TH AND 15TH STREETS IN ALTOONA. ROADS INCLUDE PLEASANT VALLEY BLVD AND ADAMS AVENUE ALONG BRUSH RUN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WGUS51 KCTP 031305
FFWCTP
PAC009-013-031600-
/O.NEW.KCTP.FF.W.0033.180803T1305Z-180803T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
905 AM EDT FRI AUG 3 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
North central Bedford County in south central Pennsylvania...
Blair County in central Pennsylvania...
* Until noon EDT.
* At 904 AM EDT, Doppler radar indicated heavy rain across the
warned area. More than two inches of rain has already fallen.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Altoona, Hollidaysburg, Roaring Spring, Martinsburg, Lakemont,
Claysburg, Williamsburg, Duncansville, Blue Knob State Park, Queen,
Horseshoe Curve, Ski Gap, Canoe Creek State Park, Royer, East
Freedom, Woodbury, Newry, Peoples Natural Gas Field, Blue Knob Ski
Resort and Penn State Altoona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4021 7865 4022 7867 4036 7858 4037 7856
4039 7856 4058 7845 4053 7815 4049 7815
4050 7813 4047 7813 4022 7831 4018 7851
$$
RXRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:33 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 3, 7:33 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service State College PA 733 AM EDT Fri Aug 3 2018 .SYNOPSIS... A plume of deep tropical moisture will continue to stream north across the Commonwealth into early tonight, bringing numerous showers and locally heavy to excessive rain of over one inch from scattered thunderstorms. A weak cold front will push east across Pennsylvania later tonight and early Saturday, sweeping the moisture off the Mid Atlantic and Southern new England Coast. Dry but still humid weather will return with increasing sunshine throughout the upcoming weekend, thanks to a weak area of high pressure building in from the Ohio River Valley. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Locally heavy downpours continue to drift gradually north across the Central Mtns and West Branch portion of the Susq Valley. This rain was being triggered and focused within a zone of strong low-mid level FGEN, and impressive 925-850 mb Theta-E convergence, within the Right Entrance region of a 75-85kt upper level jet with its core extending from Lake Erie...NE to Ottawa and Montreal, Canada. The State College Area and portions of the South-central Mtns and West Branch part of the Susq Valley have had bullseyes on them for heavy rain early this morning. So far, 1.3 inches has fallen here on the rooftop of WFO CTP over the past 2 hours. MRMS Radar estimates have been lagging actual amounts overnight by about 25 percent, and 1 hour QPE to Flash Flood Guidance is 60-75% near and juts to the NW of KUNV attm. Several Minor Flood Advisories have been issued so far, and the initial area to focus on for a possible FFW would be southern and central Centre County as another wave of heavy rain is streaming up from the SSW and training right over the area. Some Hydrophobic streamflow values are now over 5 within a very small area right over the State College/Lemont Areas. Flash Flood Watch remains in effect for most of the area overnight...with FF guidance remaining very low given recent copious rains. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Showers/storms should wane and slide to the east tonight as the trough to the west opens up a bit and we get more westerly flow at the sfc and aloft following the passage of a weak cold front. Temps and dewpoints should continue at normal, mid-summer levels. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... PWATs returning to near normal values of 25-30mm for the weekend within a weak ridge of sfc high pressure and generally fair/dry conditions. Warmer temps, higher humidity and an increasing chance for mainly afternoon/evening showers and thunderstorms returns for early next week. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... 12Z TAFS sent. Cluster of heavy showers just about out of the area now. Other than this area, much of the day will be like yesterday with mainly just some clouds and a few showers and storms, especially across the east later. By late morning and early aft, expect mainly VFR conditions with some showers, thus went with VCSH. Improving conditions for the weekend, as slightly lower dewpts work into the area. .Outlook... Sat...AM low cigs/fog likely west. AM showers/cig reductions possible east. Sun...Patchy AM fog possible. Mon...Isolated PM tsra impacts possible western Pa. Tue...Scattered PM tsra impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ012-017>019- 024>028-033>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Lambert/Gartner AVIATION...Martin
Hazardous weather outlook, Aug 3, 3:27 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service State College PA 327 AM EDT Fri Aug 3 2018 PAZ004>006-010-011-040730- Warren-McKean-Potter-Elk-Cameron- 327 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>026-033>035-037-041-045-040730- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton- 327 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ027-028-036-042-046-049>053-056>059-063>066-040730- Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 327 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Local storm report, Aug 3, 6:29 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM HEAVY RAIN NWS STATE COLLEGE 40.83N 77.85W
08/03/2018 M2.31 INCH CENTRE PA NWS OFFICE
STORM TOTAL RAINFALL FRIDAY MORNING
&&
EVENT NUMBER CTP1802067
JRBLocal storm report, Aug 3, 7:31 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN LOCK HAVEN 41.14N 77.45W
08/03/2018 M1.42 INCH CLINTON PA TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT
&&
EVENT NUMBER CTP1802068
JRBLocal storm report, Aug 3, 7:38 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
738 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM HEAVY RAIN NITTANY MALL 40.83N 77.81W
08/03/2018 M2.40 INCH CENTRE PA NWS EMPLOYEE
TOTAL SINCE MIDNIGHT
&&
EVENT NUMBER CTP1802069
JRBLocal storm report, Aug 3, 8:14 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM HEAVY RAIN LEMONT 40.81N 77.82W
08/03/2018 M3.02 INCH CENTRE PA TRAINED SPOTTER
TOTAL SINCE MIDNIGHT
&&
EVENT NUMBER CTP1802070
JRBLocal storm report, Aug 3, 8:15 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN HOUSERVILLE 40.83N 77.83W
08/03/2018 M2.86 INCH CENTRE PA NWS EMPLOYEE
24-HOUR RAINFALL.
&&
EVENT NUMBER CTP1802071
JRBLocal storm report, Aug 3, 8:56 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
856 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN 2 NW MONTOURSVILLE 41.27N 76.95W
08/03/2018 M2.50 INCH LYCOMING PA TRAINED SPOTTER
6AM TO 830 AM
&&
EVENT NUMBER CTP1802072
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:31 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 119 min |
| Aug 3, 12:25 AM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
| Aug 3, 1:52 AM EDT | Areal Flood Advisory | CTP | Centre, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 5 more | 3 hr |
| Aug 3, 3:19 AM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Columbia, Lycoming, Montour, Northumberland and 2 more | 3 hr |
| Aug 3, 4:16 AM EDT | Flash Flood Warning | CTP | Centre, Huntingdon | 3 hr |
| Aug 3, 6:26 AM EDT | Areal Flood Advisory | CTP | Clinton, Columbia, Lycoming, Montour, Northumberland, Sullivan and 2 more | 3 hr |
| Aug 3, 6:45 AM EDT | Areal Flood Warning | CTP | Centre | 3 hr |
| Aug 3, 7:24 AM EDT | River Flood Warning | CTP | Centre, Clinton | 4 hr |
| Aug 3, 8:11 AM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria | 3 hr |
| Aug 3, 8:21 AM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 6 hr |
| Aug 3, 9:16 AM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Aug 3, 9:49 AM EDT | Flash Flood Warning | CTP | Centre, Huntingdon | 3 hr |
| Aug 3, 11:25 AM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming | 3 hr |
| Aug 3, 12:24 PM EDT | Areal Flood Advisory | CTP | Lycoming, Northumberland, Snyder, Union | 3 hr |
| Aug 3, 12:43 PM EDT | Areal Flood Warning | CTP | Centre | 3 hr |
| Aug 3, 1:38 PM EDT | River Flood Warning | CTP | Centre, Clinton | 16 hr |
| Aug 3, 1:43 PM EDT | Areal Flood Advisory | CTP | Lycoming, Tioga | 3 hr |
| Aug 3, 1:57 PM EDT | Special Weather Statement | CTP | Columbia | 33 min |
| Aug 3, 2:19 PM EDT | Areal Flood Warning | CTP | Lycoming, Sullivan | 3 hr |
| Aug 3, 2:34 PM EDT | Special Weather Statement | CTP | Union | 26 min |
| Aug 3, 2:45 PM EDT | Areal Flood Advisory | CTP | Clinton | 2 hr |
| Aug 3, 3:40 PM EDT | Special Weather Statement | CTP | Union | 35 min |
| Aug 3, 3:44 PM EDT | Areal Flood Advisory | CTP | Centre | 3 hr |
| Aug 3, 4:50 PM EDT | Areal Flood Advisory | CTP | Clinton | 3 hr |
| Aug 3, 5:05 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour | 115 min |
| Aug 3, 5:31 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 119 min |
| Aug 3, 6:51 PM EDT | River Flood Warning | CTP | Blair, Huntingdon | 9 hr |
| Aug 3, 7:03 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 117 min |
| Aug 3, 7:37 PM EDT | Areal Flood Advisory | CTP | Lebanon | 113 min |
| Aug 3, 7:47 PM EDT | Areal Flood Advisory | CTP | Clinton | 118 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.